Antiepileptic Drugs Associated With Significant Risk for Stevens-Johnson Syndrome, TEN
The voluntary nature of FAERS reporting can lead to both underreporting and the Weber effect, which is a decline in reports of adverse events in the 2 years after a drug appears on the market.
Antiepileptic drugs are associated with a nearly 9-times greater risk of developing toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS) than any other class of medication, with 6 drugs in particular showing more than a 20-times greater risk, according to a study published in Epilepsia.
In this data analysis, researchers used data from the US Food and Drug Administration Adverse Event Reporting System (FAERS) to quantify the risk of TEN/SJS reactions to antiepileptic drugs, both as a class and as individual medications. The data analyzed were taken from FAERS between July 2014 and December 2017 (198 reports), and rates of TEN/SJS were calculated for both antiepileptic drugs and non-antiepileptic drugs for comparison.
Out of the total 198 reports, antiepileptic drugs were associated with more cases of TEN/SJS than any other class of medication, with a proportional reporting ratio (PRR) of 8.7 (95% CI, 7.5-10.2) and a reporting odds ratio (ROR) of 8.7 (95% CI, 7.5-10.2) when compared with all non-antiepileptic drugs.
The antiepileptic drugs with the highest estimated risk were carbamazepine (PRR 24.3; 95% CI, 16.0-37.1; and ROR 24.5; 95% CI, 16.0-37.5), phenytoin (PRR 26.1; 95% CI, 15.4-44.2; and ROR 26.3; 95% CI, 15.5-44.7), lamotrigine (PRR 52.2; 95% CI, 42.7-63.7; and ROR 53.0; 95% CI, 43.2-64.9), clorazepate (PRR 55.1; 95% CI, 7.9-385.0; and ROR 56.0; 95% CI, 7.8-404.1), rufinamide (PRR 58.9; 95% CI, 8.4-411.5; and ROR 60.0; 95% CI, 8.3-433.5), and zonisamide (PRR 68.7; 95% CI, 32.9-143.5; and ROR 70.2; 95% CI, 33.1-148.7).
As the total number of patients taking each medication in the database is undetermined, investigators could not calculate incidence and prevalence. Further, the voluntary nature of FAERS reporting can lead to both underreporting and the Weber effect, which leads to a decline in reports of adverse events in the 2 years after a drug appears on the market.
Study investigators concluded that "[a]lthough AEDs as a class were associated with 9 times the risk of SJS/TEN compared with non‐AEDs, there were 6 AEDs with risk estimates higher than 20. Increased awareness of this risk among both prescribers and patients, particularly variations in risk among different AEDs, along with education on early recognition of SJS/ TEN signs/symptoms, may help mitigate the number and severity of these adverse events."
Disclosure: One author disclosed receiving research funding from Pfizer, Merck (Cubist), and The Medicines Company.
Borrelli EP, Lee EY, Descoteaux AM, Kogut SJ, Caffrey AR. Stevens-Johnson syndrome and toxic epidermal necrolysis with antiepileptic drugs: An analysis of the US Food and Drug Administration Adverse Event Reporting System [published online November 5, 2018]. Epilepsia. doi: 10.1111/epi.14591